Colorado, 2004Hail and Heavy Rain in Colorado, June 26, 2004
June 26, 2004 · NWS GLD · 6 events in 2 counties and zones
5 hail, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 1:02 PM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 26, 1:02 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT SAT JUN 26 2004
.SHORT TERM...(TONIGHT THROUGH TUESDAY)
SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON PRIMARILY THE RESULT
OF 700 MB VORTICITY MAXIMUM WHICH AT 18Z WAS NEAR YUMA COLORADO. THE
SPIN IS CLEARLY EVIDENT ON VISIBLE SATELLITE IMAGERY. THE FEATURE
PROGGED BY RUC/MESOETA/WRF TO DRIFT EAST/SOUTHEAST ACROSS THE
FORECAST AREA THIS AFTERNOON AND TONIGHT. FURTHER WEST...SIGNIFICANT
CLEARING HAS OCCURRED OVER THE FRONT RANGE AND ADJACENT PLAINS OF
COLORADO...AND DAYTIME HEATING HAS INITIATED CONVECTION.
HOWEVER...RELATIVELY WEAK MID LEVEL WINDS MAY LIMIT SEVERE POTENTIAL
WITH THESE STORMS AS THEY DRIFT SOUTHEASTWARD THIS EVENING.
SO...BEST CHANCES FOR PRECIPITATION WILL BE OVER SOUTHERN AND
EASTERN ZONES...MAINLY THIS EVENING...ASSOCIATED WITH THE 700 MB
VORTICITY MAXIMUM...WHILE CHANCE POPS WILL BE NEEDED IN EASTERN
COLORADO AS WELL FOR THE MOUNTAIN INDUCED CONVECTION. BOTH AREAS
EXPECTED TO DIMINISH/BE SOUTH OF THE AREA AFTER 06Z.
SUNDAY...POTENT SHORTWAVE WILL DROP THROUGH THE NORTHERN PLAINS IN
NORTHWEST FLOW. ETA AGGRESSIVELY BRINGING A BOUNDARY INTO THE
FORECAST AREA DURING THE AFTERNOON ASSOCIATED WITH THIS FEATURE AND
DEVELOPING CONVECTION ALONG IT. RUC/GFS/UKMET SHOW ONLY A WEAK
CONVERGENCE ZONE IN THE SURFACE WIND FIELD...IN NEBRASKA. ALL MODELS
FORECAST UPSLOPE FLOW AND MOIST DEW POINTS IN THE 50S...SO ANY
SURFACE HEATING THAT CAN TAKE PLACE MAY INITIATE SHOWERS AND
THUNDERSTORMS. HOWEVER...ONLY MODEST INSTABILITY AND WEAK SHEAR
FORECAST OVER THE AREA...SO SEVERE THREAT SEEMS MINIMAL. WILL HAVE
CHANCE POPS ACROSS THE NORTH TAPERING TO SLIGHT CHANCE ACROSS THE
SOUTH WITH BOUNDARY APPROACHING SLOWER THAN ETA FORECAST. GFS
SUFFERING FROM CONVECTIVELY INDUCED VORTICITY MAXIMUM OVER
NORTHEASTERN COLORADO SUNDAY NIGHT...BUT STILL SHOULD SEE SOME
STORMS ROLLING OUT OF COLORADO INTO THE WESTERN ZONES WITH DAYTIME
HEATING OVER THE MOUNTAINS.
MONDAY AND TUESDAY...ZONAL TO NORTHWESTERLY FLOW ALOFT WITH EASTERLY
UPSLOPE FLOW AT THE SURFACE WILL FAVOR AFTERNOON THUNDERSTORM
DEVELOPMENT OVER COLORADO...MOVING EAST INTO KANSAS AND NEBRASKA
DURING THE EVENING. DIRECTIONAL SHEAR WILL BE MAXIMIZED...BUT 500 MB
WINDS SPEEDS FORECAST TO BE LESS THAN 30 KTS BOTH DAYS...WHICH
SHOULD LIMIT SEVERE RISK. OF THE TWO...TUESDAY HAS THE BETTER
POTENTIAL BASED ON FORECAST CAPE VALUES FROM THE ETA OF 1000-1500
J/KG...THOUGH ETA HAS NOT DONE WELL AS OF LATE WITH INSTABILITY
FORECASTS. EXPECT GRADUAL TEMPERATURE RISE BASED ON 850 MB
TEMPERATURES BUT DID NOT GET TOO CARRIED AWAY WITH UPSLOPE SURFACE
WINDS ON TAP.
&&
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
THE OVERALL PATTERN CHANGES LITTLE DURING THE EXTENDED PERIOD.
RIDGING GENERALLY IN PLACE OVER THE ROCKIES FROM CANADA TO
MEXICO...WITH NORTHERN STREAM LOW HEIGHT CENTERS ANCHORED OVER THE
GULF OF ALASKA AND NEAR HUDSON BAY. A SOUTHERN STREAM DISTURBANCE
WILL BE NEARLY STATIONARY OFF THE SOUTHERN CALIFORNIA COAST...AND
WILL EJECT ENERGY THROUGH THE RIDGE LATE IN THE WEEK. THE SYSTEM
WILL HAVE SOME UPPER SUPPORT AS WELL FROM A SOUTHERN STREAM JET
STREAK COMING UP FROM BAJA CALIFORNIA. 700 MB HEIGHT FIELDS SHOW THE
SYSTEM WILL CLIMB THE WEST SIDE OF THE ROCKIES RIDGE ON WEDNESDAY
AND EJECT INTO THE CENTRAL/NORTHERN PLAINS ON THURSDAY...REACHING
THE MISSOURI/MISSISSIPPI RIVER VALLEYS ON FRIDAY AND SATURDAY. WILL
THEREFORE KEEP SHOWERS/THUNDERSTORMS IN THE FORECAST THROUGH
THURSDAY. VERIFICATION OF OPERATIONAL GFS MOS FORECASTS RECENTLY
SHOWS A CONSISTENT 5 TO 10 DEGREE WARM BIAS IN HIGH
TEMPERATURES...AND GIVEN THE SIMILARITY IN PATTERNS THINK THE MEX
WILL CONTINUE TO BE WARM...ESPECIALLY FOR THE END OF THE EXTENDED
PERIOD...AND WILL LEAN TOWARDS COOLEST OF THE ENSEMBLE MOS MEMBERS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
JDK
Hazardous weather outlook, Jun 26, 12:23 PM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT SAT JUN 26 2004
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
123 PM MDT (223 PM CDT) SAT JUN 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS AFTERNOON
AND EVENING. ABUNDANT LOW LEVEL MOISTURE ALONG WITH A WEAK UPPER
LEVEL DISTURBANCE OVER NORTHEAST COLORADO WITH WORK TOGETHER TO
PRODUCE SCATTERED SHOWERS. IN ADDITION TEMPERATURES OVER EASTERN
COLORADO HAVE RISEN WITH HEATING OF THE SUN INTO THE LOW TO MIDDLE
70S. SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER THE HIGHER
TERRAIN OF COLORADO AND MOVING EASTWARD. SHOWERS AND THUNDERSTORMS
WILL DEVELOP RAPIDLY OVER THE NEXT HOUR OR SO AND THEN MOVE EASTWARD.
A FEW OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE
THROUGH THIS EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE
ALONG AND WEST OF A WAUNETA COLORADO TO GOODLAND TO TRIBUNE KANSAS
LINE. THE PRIMARY THREAT WILL BE LARGE HAIL ALONG WITH CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND THROUGH THE
OVERNIGHT HOURS SUNDAY NIGHT. SEVERE WEATHER DOES NOT APPEAR LIKELY
WITH THESE STORMS AS THE AIRMASS SHOULD ONLY BE MODERATELY UNSTABLE.
FOR MONDAY THROUGH THURSDAY THERE WILL BE AT LEAST A SLIGHT CHANCE
OF THUNDERSTORMS EACH DAY...AS A SERIES OF WEAK UPPER LEVEL
DISTURBANCES MOVE THROUGH THE REGION. A FEW OF THESE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG
AND WEST OF A WAUNETA COLORADO TO GOODLAND TO TRIBUNE KANSAS LINE.
LAMMERS
In the hours before
Local storm report, Jun 26, 2:44 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
06/26/2004 0.75 INCH WALLACE KS TRAINED SPOTTER
0330 PM HAIL 12 SW SHARON SPRINGS 38.77N 101.91W
06/26/2004 1.00 INCH WALLACE KS AMATEUR RADIO
&&Local storm report, Jun 26, 2:58 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 5 S WHEELER 39.69N 101.71W
06/26/2004 CHEYENNE KS EMERGENCY MNGR
&&Hail, Cheyenne
- When
- June 26, 3:40 PM MST
- Where
- Cheyenne County, 8 mi NE of Cheyenne Wells
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.900, -102.250
Golf ball hail for 20 minutes. Holes in windows, patio roof and vinyl siding. Major crop damage, corn fields flattened to ground.
Hail, Cheyenne
- When
- June 26, 4:30 PM MST
- Where
- Cheyenne County, 14 mi S of Arapahoe
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -102.167
Heavy Rain, Cheyenne
- When
- June 26, 4:30 PM MST
- Where
- Cheyenne County, 14 mi S of Arapahoe
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Water up to 6" deep in some low water crossings.
Hail, Kit Carson
- When
- June 26, 4:50 PM MST
- Where
- Kit Carson County, 14 mi NE of Burlington
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.450, -102.083
Hail, Kit Carson
- When
- June 26, 5:30 PM MST
- Where
- Kit Carson County, Stratton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.300, -102.600
Hail, Kit Carson
- When
- June 26, 5:34 PM MST
- Where
- Kit Carson County, 10 mi SSE of Stratton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.167, -102.533
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, June 26 to 27, 20041 death · $15,000 · F1 · 8 events
- Strong Wind in Vermont, June 26, 20041 death · $20,000 · 1 event
- Lightning Strike in Florida, June 26, 2004$750,000 · 1 event
- Strong Wind in Vermont, June 26, 2004$60,000 · 5 events
- Damaging Wind in Nebraska, June 26, 2004$45,000 · 70 kt wind · 1 event
- Flash Flood and Damaging Winds in Florida, June 26, 2004$23,000 · 50 kt wind · 4 events
- Flash Flood and Flooding in Kansas, June 26 to 27, 20041 in hail · 16 events
- Strong Wind in Vermont, June 26, 2004$20,000 · 1 event
- Tornadoes and Flash Flood in Kansas, June 26, 2004F0 · 14 events
- Hail and Damaging Winds in Florida, June 26, 200460 kt wind · 6 events
- Hail in Colorado, June 26, 20041.75 in hail · 5 events
- Flash Flooding in Texas, June 26, 20045 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403513, 5403514, 5403518, 5403515, 5403516, 5403517.